Can Certain Medicines Affect Hearing Health?

Man with Hearing Loss

Most may consider aging or exposure to loud noises as the causes of hearing loss. However, a potential cause of hearing damage, which many do not consider, is medicine. Taking certain types of medication could cause hearing loss, according to several studies and reports. In fact, according to recent research, there are more than 200 prescription and over-the-counter drugs that are classified as ototoxic, or potentially damaging to the auditory health.

How do you know when a medicine is ototoxic and how can you prevent it from harming your ear health? Some drug labels may not highlight "hearing loss" in the list of possible side effects so it is important to be aware of the potential risks and symptoms by doing research by yourself. Here are considerations to keep in mind when researching ototoxic medications.

Which medications are considered ototoxic?

Ototoxic medications are actually more common than one may think. For example, some of the most common household pain relievers such as acetaminophen, aspirin and ibuprofen are considered ototoxic. Other types include antibiotics and certain medications that are used to treat cancer, serious infections or heart diseases. 

What are the signs of hearing loss?

It can be difficult to know if a medication is affecting your hearing or not, especially if you are not aware of the signs. One of the primary early symptoms of ototoxic related hearing problems is tinnitus. Tinnitus is the ringing, buzzing or other noises you perceive to hear when there is not an external sound present. 

Medications that are harming an individual’s hearing generally affect the sensory parts of the inner ear like the cochlea and the hair cells on it. The cochlea and hair cells are vital to hearing and can also affect balance. Some people who experience hearing loss as a result of medication may also experience issues with standing up straight.

However, any symptom of hearing loss should be addressed as soon as possible. Problems that affect parts of the inner ear cause permanent damage to the auditory system and are unable to be corrected with implants or surgery. This means that those who are affected will likely need to wear hearing aids for the rest of their life after diagnosis. 

How can you prevent it?

Simply using ototoxic drugs every once in a while is not likely to impact your hearing. However, if an individual is a frequent user, then the risk of developing issues is higher. A recent study by Harvard Medical School found that women and men who took ototoxic pain relievers more than twice a week were more likely to develop hearing loss than those who took it once or less. 

Monitoring and limiting your intake of over-the-counter drugs like pain relievers can help decrease your chances of developing hearing loss. However, it can be difficult to avoid using drugs that are necessary to fight off serious or life-threatening diseases. Individuals should talk about any concerns with their physicians and discuss the best options for their health. If hearing is affected after taking certain medications, individuals should monitor the signs and seek consultation with a hearing care provider as soon as possible to avoid further damage.


Try our FREE online hearing test today. Click the button below to get started.

Online Hearing Test